Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 25, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 4, 2013, 3:23 PM CDT for Winston County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2013, 3:23 PM CDT (20:23 UTC)
- Expired
- Jul 4, 2013, 9:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 102 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:40 PM CDT | FLASH FLOOD | 1 Nw Sardis, AL | PORTION OF ROAD WASHED AWAY ALONG CR 80 AT THE ROCK CREEK BRIDGE. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
951
WGUS54 KBMX 042023
FFWBMX
ALC133-042330-
/O.NEW.KBMX.FF.W.0025.130704T2023Z-130704T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT THU JUL 4 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WINSTON COUNTY IN NORTHWEST ALABAMA...
* UNTIL 630 PM CDT
* AT 322 PM CDT...NATIONAL WEATHER SERVICE INDICATED AN AREA OF
VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS OF 2
INCHES OR GREATER HAVE OCCURRED OVER THE PAST COUPLE OF HOURS WITH
AN ADDITIONAL 1 TO 2 INCHES POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ARLEY...HALEYVILLE...LYNN...ADDISON...ASHBANK...ASHRIDGE...BRUSHY
LAKE...CORINTH REC AREA...DOUBLE SPRINGS...FALLS CITY...HELICON...
HOUSTON RECREATIONAL AREA...INMANFIELD...LAKE SHORE...MCDOWELL CAMP
GROUNDS...MORELAND...NEEDMORE...NESMITH...POPLAR SPRINGS...SARDIS
AND WINSTON FREE STATE BARN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3430 8711 3430 8710 3399 8710 3399 8711
3399 8714 3401 8717 3399 8720 3400 8722
3399 8746 3400 8764 3431 8764
$$1 follow-up statement
356
WGUS54 KBMX 042307
FFWBMX
ALC133-050230-
/O.EXT.KBMX.FF.W.0025.000000T0000Z-130705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT THU JUL 4 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
WINSTON COUNTY IN NORTHWEST ALABAMA...
* UNTIL 930 PM CDT
* AT 604 PM CDT...NATIONAL WEATHER SERVICE INDICATED AN AREA OF
VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS OF 2
TO 3 INCHES HAVE OCCURRED...WITH LOCALLY HIGHER AMOUNTS. AN
ADDITIONAL 1 TO 3 INCHES OF RAIN IS POSSIBLE OVER THE NEXT FEW
HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ARLEY...HALEYVILLE...LYNN...ADDISON...ASHBANK...ASHRIDGE...BRUSHY
LAKE...CORINTH REC AREA...DOUBLE SPRINGS...FALLS CITY...HELICON...
HOUSTON RECREATIONAL AREA...INMANFIELD...LAKE SHORE...MCDOWELL CAMP
GROUNDS...MORELAND...NEEDMORE...NESMITH...POPLAR
SPRINGS...SARDIS AND WINSTON FREE STATE BARN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3430 8711 3430 8710 3399 8710 3399 8711
3399 8714 3401 8717 3399 8720 3400 8722
3399 8746 3400 8764 3431 8764
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:43 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 4, 2:43 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 243 PM CDT THU JUL 4 2013 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... THIS IS ONE OF THE MORE INTERESTING NON-TROPICAL CYCLONE WEATHER PATTERNS I'VE SEEN IN THE MONTH OF JULY. BROAD SWATH OF CLOUDS AND RAIN FROM THE GULF COAST ALL THE WAY UP TO THE OHIO VALLEY HAS CREATED A RATHER LARGE "COLD POOL"...WEDGED IN BETWEEN TWO AIR MASSES THAT FEATURE TEMPS WELL UP INTO THE 80S. THE RAIN PATTERN ACROSS ALABAMA TODAY HAS BEEN A LOT LIKE YESTERDAY...WITH A LARGE RAIN SHIELD IN THE SOUTHEASTERN AND EAST CENTRAL COUNTIES (REMAINING EITHER STEADY STATE OR SLIGHT DECREASING DURING THE DAY) AND A BANDED AREA OF HEAVIER RAIN/STORMS TO THE NORTH AND WEST (THAT GREW HEAVIER AND MORE WIDESPREAD AS CONDITIONS BECAME MORE UNSTABLE THERE IN THE AFTERNOON). THROW IN A MESO-LOW FEATURE COMING UP INTO THE SOUTHEAST FROM THE FL PANHANDLE. THUNDERSTORMS WITH ACTUAL CG LIGHTNING STRIKES HAVE BEEN HARD TO COME BY IN ALABAMA...WITH AN OCCASIONAL STRIKE BEING NOTED NORTH AND WEST OF I-20/I-65. IT LOOKS LIKE HIGH POPS WILL REMAIN WARRANTED TONIGHT. HAVING SAID THAT...THERE MAY BE A ZONE (DIAGONALLY ACROSS CENTRAL ALABAMA) THAT WILL SEE RELATIVELY LOW AMOUNTS THROUGH AT LEAST THE EVENING HOURS. WHETHER OR NOT THAT'S ENOUGH TO CANCEL/POSTPONE ANY FIREWORKS DISPLAYS -- THAT'S FOR THE PYROTECHNIC EXPERTS TO DECIDE. MODELS DO INDICATE A STEADY STREAM OF GULF MOISTURE CONTINUING OVERNIGHT. THERE'S A CHANCE THAT THE RAIN COULD FILL BACK IN...AND IF SO BECOME POTENTIALLY HEAVY. WILL KEEP THE LATEST FLASH FLOOD WATCH CONFIGURATION AS IS FOR NOW. /61/ AS WE MOVE INTO TOMORROW...IT APPEARS TO BE A RINSE AND REPEAT WITH THE BEST RAIN CHANCES IN THE EAST ONCE AGAIN...SO THE WATCH WILL CONTINUE AS IS. WILL LEAVE THE NORTHWEST IN THE WATCH AS WELL GIVEN THE AMOUNT OF RAINFALL THAT HAS OCCURRED THERE. IN FACT SOME OF THE COUNTIES IN THE NORTHWEST HAVE RECEIVED MORE RAIN TODAY IN THE NORTHWEST THAN A FEW LOCATIONS IN THE SOUTHEAST. DID GO AHEAD AND CHANGE WORDING IN THE FORECAST TO MORE OF THE INTERMITTENT WORDING GIVEN THE ON AND OFF AGAIN NATURE OF THE SHOWERS. WITH ONGOING WEATHER MADE LITTLE CHANGES TO THE EXTENDED. 16 && .AVIATION... 18Z TAF DISCUSSION. SOME IMPROVEMENT TO CEILINGS EARLY THIS AFTERNOON...WITH GENERALLY MVFR CEILINGS. WITH THE HEAVIER RAIN SHOWERS...BRIEF IFR CAN BE EXPECTED. COPIOUS AMOUNTS OF MOISTURE SHIFTING NORTHWARD FROM THE GULF WITH WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS THROUGHOUT THE DAY. WINDS EAST TO SOUTHEAST AND COULD INTENSIFY BRIEFLY ACROSS THE SOUTH FROM NEAR TOI TO MGM THIS AFTERNOON AS A SURFACE LOW DEVELOPS IN THE NORTHERN GULF AND MOVES INLAND BUT SHOULD DIMINISH BY EARLY EVENING. WITH THE ABUNDANT MOISTURE OVER THE AREA...CEILINGS WILL LOVER THIS EVENING AND BE AROUND 300 TO 700 FEET OVERNIGHT. SAME PATTERN TOMORROW AS TODAY. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 79 69 80 70 / 60 90 60 60 50 ANNISTON 70 79 69 80 70 / 60 90 60 60 50 BIRMINGHAM 71 81 70 81 71 / 60 80 60 60 50 TUSCALOOSA 71 84 72 83 71 / 50 70 60 70 50 CALERA 70 81 70 81 71 / 50 80 60 70 50 AUBURN 70 79 70 82 70 / 70 90 60 60 40 MONTGOMERY 72 84 72 83 72 / 60 80 60 70 40 TROY 70 81 71 83 71 / 80 80 60 70 40 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BLOUNT...BULLOCK...CALHOUN... CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA... ELMORE...ETOWAH...FAYETTE...JEFFERSON...LAMAR...LEE...LOWNDES... MACON...MARION...MONTGOMERY...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...TALLADEGA...TALLAPOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Jul 4, 11:31 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1131 AM CDT THU JUL 4 2013 ALZ011>015-017>050-051645- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1131 AM CDT THU JUL 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A VERY SMALL...BUT NON-ZERO...THREAT OF TORNADOES ACROSS ROUGHLY THE EASTERN HALF OF CENTRAL ALABAMA TODAY. PERIODS OF HEAVY RAINFALL ACROSS EAST CENTRAL AS WELL AS NORTHWEST ALABAMA MAY RESULT IN LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. CONTINUED HEAVY RAINFALL ACROSS CENTRAL ALABAMA WILL LEAD TO WIDESPREAD RAINFALL TOTALS OF TWO TO SIX INCHES...WITH ISOLATED HIGHER AMOUNTS POSSIBLE...THROUGH AT LEAST SATURDAY MORNING. AS GROUND CONDITIONS BECOME SATURATED AND MODERATE TO HEAVY RAINFALL MOVES ACROSS THE SAME AREAS...FLASH FLOODING WILL BECOME INCREASINGLY POSSIBLE. AN EXPANSION OF THE FLASH FLOOD WATCH MAY ALSO BE NECESSARY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. HOWEVER...ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THE TORNADO THREAT INCREASES.
In the hours before
Special weather statement, Jul 4, 3:17 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT THU JUL 4 2013
ALZ038-045>048-050-042145-
BARBOUR AL-BULLOCK AL-CHAMBERS AL-LEE AL-MACON AL-RUSSELL AL-
317 PM CDT THU JUL 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMBERS...
RUSSELL...EASTERN MACON...LEE...NORTHERN BARBOUR AND EASTERN BULLOCK
COUNTIES UNTIL 445 PM CDT...
AT 311 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SHOWERS
WITH EMBEDDED STRONG WIND GUSTS ALONG A LINE EXTENDING FROM CHAMBERS
COUNTY LAKE TO BOOT HILL...AND MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. SEVERAL
REPORTS OF HIGHER GUSTS HAVE BEEN REPORTED.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MIDWAY...
LANETT...
HURTSBORO...
VALLEY...
SMITHS...
&&
LAT...LON 3222 8497 3220 8496 3213 8505 3195 8507
3187 8566 3188 8579 3284 8548 3293 8519
3286 8518 3285 8515 3281 8516 3274 8511
3264 8509 3252 8500 3246 8499 3244 8496
3233 8500 3231 8494 3225 8489
TIME...MOT...LOC 2016Z 218DEG 15KT 3284 8531 3191 8563The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:14 AM CDT | Areal Flood Advisory | BMX | Winston | 3 hr |
| Jul 4, 2:51 PM CDT | Areal Flood Advisory | BMX | Winston | 3 hr |
| Jul 4, 3:17 PM CDT | Special Weather Statement | BMX | Bullock, Lee, Russell | 88 min |
| Jul 4, 4:17 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar | 3 hr |
| Jul 4, 4:35 PM CDT | Flash Flood Warning | BMX | Fayette | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.